Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 41, NWS State College, PA

July 6, 1995Dauphin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 6, 1995, 4:26 PM EDT for Dauphin County, Pennsylvania. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 1995, 4:26 PM EDT (20:26 UTC)
Expired
Jul 6, 1995, 6:30 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Whole counties

County Dauphin County, PA

The radar

The State College radar (KCCX), 118 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 1995-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 1995-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 062027
FFWCTP
PAC043-062230-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 PM EDT THU JUL 6 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...DAUPHIN COUNTY
 
AT 425 PM EDT STATE COLLEGE DOPPLER RADAR ESTIMATED IN EXCESS OF 2.5
INCHES OF RAIN IN THE PAST HOUR NEAR LYKENS IN NORTHERN DAUPHIN COUNTY.
ADDED THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CROSS THE AREA ADDING TO
THE POTENTIAL FOR SIGNIFICANT FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO G REAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:27 AM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 10:27 AM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION... CORRECTED TIME
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1020 AM EDT THU JUL 6 1995

LATEST SFC ANLYS SHOWS CONV FLO ACR PA WITH SERLY FLO E OF MTNS AND
SWRLY FLO W OF MTNS ACRS WRN PA. ALL THREE MODELS SUGGEST THAT THIS
CONV SRLY FLO WILL CONT TODAY AS DWPTS RANGE FROM THE UPR 60S TO
LOW 70S ACRS THE FA. AS A RESULT...MODELS ARE SHWG SIGNIFICANT LOW-
LVL MOISTUIRE CONV ACRS REGION THR F24. LI/S FROM AREA SOUNDINGS
UNMODIFIED ARE RUNNING FROM -3 TO -4 ACRS REGION ALREADY. MODELS
INDICATE THAT A VORT LOBE FROM 700 TO 500 MB WILL SWING NEWRD TODAY
ARND UPR LO THAT WAS N CNTRD OF MN. THIS S/W WILL LEAD TO SOME
COOLING AT ABT 700 MB WHICH WILL STEEPEN LAPSE RATES SOME THIS
AFTRN ADDING TO INSTABILITY. MODELS ALL TAKE A LO-LVL PRES TROF THR
REGION TODAY WHICH LIKELY IS A REFLECTION OF UPR LVL VORT LOBE
WHICH CUD BE A FOCUS FOR CONVECTION. COMPLICATING FACTORS AS TO SVR
TRW IS WHETHER WE WILL SEE ENUF SS OR NOT. RAMSDIS SWHG PLENTY OF
CLDS WORKING ERWD TWD FA AND SERLY LO-LVL FLO HAS SOCKED SUS VLLY
IN WITH LO CLDS TOO. LATEST VSBL LOOP INDICATES THAT MUCH OF CNTRL
PA WILL SEE SUNSHINE AT LEAST THRU LATE MORNING. WUD EXPECT BEST
ACVTY TO FIRE FIRST IN THE MTNS OF WRN/CNTRL PA AND WORK E-NE.
ANTHER COMPLICATING FACTOR ARE SHWRS THAT ARE MOVG NEWRD ACRS ERN
OH INTO WRN PA. THIS COMPLEX APPEARS TO BE FALLING APART WITH MOST
OF THE PRECIP GONING UP INTO CANADA HAS FOCUS FROM MID-LVL JET AND
ASSCTD LOW-LVL JET WORKS NWRD.  IF WE SEE ENUF SS THINK THAT SVR
TRW IS A GOOD PSBLITY. MODIFIED PIT SOUNDINGS WITH 85/68 AND GOT -6
... IAD WITH 85/72 GOT ALSO ABT -6 WHICH IS MODERATELY UNSTBL.
POPS FOR TRW LOOK GOOD THIS AFTRN ALL ZONES.

DON/T THINK THERE IS MUCH OF A WIDESPREAD FLASH FLOOD THREAT. MID-
LVL VORT LOBE THAT LIKELY WILL TRIGGER CONVTN WILL BE PROGRESSIVE
AND KEEP TRW MOVG. ALSO ... THERE IS NO SIGNIFICANT LO-LVL JET ACRS
REGION TO ACHOR CELL DVLPMENT AND LO-LVL MOISTURE CONV REGION(
vWHICH IS TIED TO UPR LVL VORT LOBE) MOVS EWRD TOO. OF COURSE... ONE
OR TWO ISOLATED AREAS CUD SEE SOME MINOR PROBLEMS ESPECLY WITH
OROGRAPHICAL FRCD CNVTN AS THIS IS OFTEN THE CASE WITH ALMOST ANY
STRG TRW THAT DVLPS IN SUMMER.

NICOSIA

In the hours before

Special weather statement, Jul 6, 2:49 PM EDT, 1 hour 37 minutes before
PAZ004>006-010-011-017-024-025-033-034-062200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT THU JUL 6 1995

SEVERE THUNDERSTORM WATCH NUMBER 729 HAS BEEN DISCONTINUED FOR THE
FOLLOWING COUNTIES IN WESTERN PENNSYLVANIA...
MCKEAN...POTTER...WARREN...ELK...CAMERON...CLEARFIELD...CAMBRIA...
BLAIR...SOMERSET AND BEDFORD...

SEVERE THUNDERSTORMS FROM EARLIER THIS AFTERNOON HAVE MOVED EASTWARD TO
CENTRAL PENNSYLVANIA AFTER BRINGING HEAVY RAINS AND DAMAGING WINDS TO
MUCH OF THE AREA. A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR
THE REMAINDER OF CENTRAL PENNSYLVANIA.

CHRISTOE
Special weather statement, Jul 6, 2:58 PM EDT, 1 hour 28 minutes before
PAZ004>006-010-011-017-024-025-033-034-062200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT THU JUL 6 1995

SEVERE THUNDERSTORM WATCH NUMBER 729 HAS BEEN DISCONTINUED FOR THE
FOLLOWING COUNTIES IN WESTERN PENNSYLVANIA...
MCKEAN...POTTER...WARREN...ELK...CAMERON...CLEARFIELD...CAMBRIA...
BLAIR...SOMERSET AND BEDFORD...

SEVERE THUNDERSTORMS FROM EARLIER THIS AFTERNOON HAVE MOVED EASTWARD TO
CENTRAL PENNSYLVANIA AFTER BRINGING HEAVY RAINS AND DAMAGING WINDS TO
MUCH OF THE AREA. A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR
THE REMAINDER OF CENTRAL PENNSYLVANIA.

CHRISTOE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:45 AM EDTSevere Thunderstorm WarningCTPCambria60 min
Jul 6, 12:28 PM EDTSevere Thunderstorm WarningCTPClearfield62 min
Jul 6, 12:38 PM EDTSevere Thunderstorm WarningCTPCambria52 min
Jul 6, 12:53 PM EDTSevere Thunderstorm WarningCTPBlair67 min
Jul 6, 1:01 PM EDTSevere Thunderstorm WarningCTPCentre59 min
Jul 6, 1:07 PM EDTSevere Thunderstorm WarningCTPBedford68 min
Jul 6, 1:12 PM EDTSevere Thunderstorm WarningCTPElk33 min
Jul 6, 1:14 PM EDTSevere Thunderstorm WarningCTPCameron, McKean61 min
Jul 6, 1:18 PM EDTSevere Thunderstorm WarningCTPFulton, Huntingdon57 min
Jul 6, 1:30 PM EDTSevere Thunderstorm WarningCTPFranklin75 min
Jul 6, 1:33 PM EDTSevere Thunderstorm WarningCTPClinton, Potter57 min
Jul 6, 1:42 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry78 min
Jul 6, 1:53 PM EDTSevere Thunderstorm WarningCTPCentre52 min
Jul 6, 2:00 PM EDTTornado WarningCTPFranklin60 min
Jul 6, 2:08 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga67 min
Jul 6, 2:19 PM EDTTornado WarningCTPCentre, Clinton41 min
Jul 6, 2:29 PM EDTSevere Thunderstorm WarningCTPSnyder, Union61 min
Jul 6, 2:29 PM EDTSevere Thunderstorm WarningCTPCumberland61 min
Jul 6, 2:53 PM EDTTornado WarningCTPFranklin37 min
Jul 6, 2:54 PM EDTTornado WarningCTPCumberland66 min
Jul 6, 2:57 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin63 min
Jul 6, 2:57 PM EDTSevere Thunderstorm WarningCTPPerry63 min
Jul 6, 3:13 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland62 min
Jul 6, 3:13 PM EDTSevere Thunderstorm WarningCTPSullivan62 min
Jul 6, 3:18 PM EDTSevere Thunderstorm WarningCTPDauphin57 min
Jul 6, 3:27 PM EDTSevere Thunderstorm WarningCTPSnyder, Union33 min
Jul 6, 3:31 PM EDTSevere Thunderstorm WarningCTPAdams59 min
Jul 6, 3:37 PM EDTSevere Thunderstorm WarningCTPYork68 min
Jul 6, 3:59 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Sullivan61 min
Jul 6, 3:59 PM EDTSevere Thunderstorm WarningCTPSnyder, Union61 min
Jul 6, 4:10 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon80 min
Jul 6, 4:10 PM EDTSevere Thunderstorm WarningCTPSchuylkill80 min
Jul 6, 4:14 PM EDTSevere Thunderstorm WarningCTPDauphin46 min
Jul 6, 4:17 PM EDTSevere Thunderstorm WarningCTPCumberland28 min
Jul 6, 4:31 PM EDTSevere Thunderstorm WarningCTPYork59 min
Jul 6, 4:57 PM EDTSevere Thunderstorm WarningCTPColumbia33 min
Jul 6, 5:14 PM EDTSevere Thunderstorm WarningCTPLancaster, York76 min
Jul 6, 5:14 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill76 min
Jul 6, 5:22 PM EDTFlash Flood WarningCTPLebanon, Schuylkill2 hr
Jul 6, 5:29 PM EDTFlash Flood WarningCTPYork2 hr
Jul 6, 5:36 PM EDTTornado WarningCTPYork54 min

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.